DEAR DR. ROACH: I am 75 years old and in good health. At age 20, I had an exploratory operation resulting in an appendectomy. Eight years ago, I underwent a gallbladder removal. In the past two years, I’ve had four small-bowel obstructions. The pain is excruciating (about a 9 on a scale of 1 to 10), and I have terrible bloating. Usually I vomit clear yellow fluid once before I get to the hospital. In the emergency room, I am diagnosed by an abdominal X-ray and then given a morphine IV. The pain is relieved shortly, and the bloating decreases in a little while -- I guess it spontaneously goes back to normal. But I have to stay in the hospital on a liquid diet, then advance to full liquids and then tolerate a regular diet before discharge. A surgeon told me not to eat nuts or uncooked veggies. The gastroenterologists said that diet doesn’t matter. The internist said it was just bad luck. Can you please advise me if there is anything I could do to avoid this? -- B.E.
ANSWER: After any kind of abdominal operation, adhesions can develop. Adhesions are fibrous bands of tissue that connect structures in the abdomen. They have no symptoms much of the time, but may cause an acute episode such as what you have described. These start suddenly with pain, and because the intestinal contents are not moving properly, further symptoms include bloating and vomiting. I suspect that adhesions are the likely cause in you; however, there are other causes to be concerned about, including hernias and tumors, so a thorough evaluation is indicated.
A complete bowel obstruction is a surgical emergency. What you have had are recurrent episodes of partial small-bowel obstruction. Allowing the intestines to rest and become less inflamed is the primary treatment. A clear liquid diet is one way of treating this. More severely affected people require a tube in the stomach (usually passed through the nose, hence a “nasogastric tube”) to remove all contents (including secretions) from the stomach. If the symptoms are relieved in a short while (usually 12-24 hours), then surgery is seldom necessary. If it is necessary, the goal of surgery is to release (we use the Greek word “lysis”) the adhesions. However, further surgery increases the risk of further adhesions, so nonoperative management is preferred whenever possible.
I agree with your surgeon. To reduce risk of further episodes, many experts recommend reducing insoluble fiber, which is found in nuts and seeds, bran and the skins of vegetables and fruits. However, soluble fiber -- found in legumes, oats, fruits and vegetables (without skins), psyllium and flax -- may reduce the risk of further episodes.
DEAR DR. ROACH: I am a 75-year-old woman with purple bruise marks all over my forearms. The number varies, but they are always present to some extent, and have been for several months. They first started with small spots that went away after a short time around two years ago. My mother had them at my age, and she told me it was from taking prednisone, but she took a lot more prednisone than I have taken. I can’t get a doctor to tell me what the spots are or to confirm that they are from taking prednisone. I would like to find the cause so that maybe I can find a cure, or at least satisfy my curiosity. -- D.L.D.
ANSWER: These sound like senile purpura, caused by broken blood vessels in the skin. Prednisone certainly might increase these, but anyone may get them. I read one study that bioflavonoids (as a supplement, or present in many fruits) can help.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
© 2018 North America Syndicate Inc.
All Rights Reserved